Alert archive / Montana / Wind Advisories in 2021

Wind Advisory 12, NWS Billings, MT

November 24, 2021Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 24, 2021, 12:16 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 24, 2021, 8:00 PM MST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2021, 12:16 AM MST (07:16 UTC)
In effect from
Nov 24, 2021, 8:00 PM MST
Expired
Nov 26, 2021, 3:16 PM MST
In force
43 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS75 KBYZ 240716
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1216 AM MST Wed Nov 24 2021

MTZ065-066-250730-
/O.NEW.KBYZ.WI.Y.0012.211125T0300Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
1216 AM MST Wed Nov 24 2021

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST 
FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 8 PM this evening to 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber, Highway 191 from Big 
  Timber to Harlowton, and roads along the Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Borsum
5 follow-up statements
971 
WWUS75 KBYZ 241958
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1258 PM MST Wed Nov 24 2021

MTZ065-066-252000-
/O.CON.KBYZ.WI.Y.0012.211125T0300Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
1258 PM MST Wed Nov 24 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM 
MST FRIDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 8 PM this evening to 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers
207 
WWUS75 KBYZ 250926
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
226 AM MST Thu Nov 25 2021

MTZ141-260930-
/O.NEW.KBYZ.HW.W.0014.211125T1000Z-211127T0000Z/
Northern Sweet Grass-
Including the locations of Big Timber
226 AM MST Thu Nov 25 2021

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northern Sweet Grass.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions combined with the strong winds 
  could cause rapid fire spread.

$$

MTZ228-260930-
/O.NEW.KBYZ.HW.W.0014.211125T1000Z-211127T0000Z/
Southern Wheatland-
Including the locations of Harlowton
226 AM MST Thu Nov 25 2021

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Southern Wheatland.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions combined with the strong winds 
  could cause rapid fire spread.

$$

MTZ065-066-260930-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
226 AM MST Thu Nov 25 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  occurring.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber, Highway 191 from Big 
  Timber to Harlowton, and roads along the Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Borsum
814 
WWUS75 KBYZ 252120
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
220 PM MST Thu Nov 25 2021

MTZ141-262130-
/O.CON.KBYZ.HW.W.0014.000000T0000Z-211127T0000Z/
Northern Sweet Grass-
Including the locations of Big Timber
220 PM MST Thu Nov 25 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northern Sweet Grass.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions combined with the strong winds 
  could cause rapid fire spread.

$$

MTZ228-262130-
/O.CON.KBYZ.HW.W.0014.000000T0000Z-211127T0000Z/
Southern Wheatland-
Including the locations of Harlowton
220 PM MST Thu Nov 25 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Southern Wheatland.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions combined with the strong winds 
  could cause rapid fire spread.

$$

MTZ065-066-262130-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
220 PM MST Thu Nov 25 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer
679 
WWUS75 KBYZ 260927
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
227 AM MST Fri Nov 26 2021

MTZ141-270000-
/O.CON.KBYZ.HW.W.0014.000000T0000Z-211127T0000Z/
Northern Sweet Grass-
Including the locations of Big Timber
227 AM MST Fri Nov 26 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts to 60 mph are 
  expected.

* WHERE...Northern Sweet Grass.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions, combined with these strong 
  winds, could cause rapid fire spread.

$$

MTZ228-270000-
/O.CON.KBYZ.HW.W.0014.000000T0000Z-211127T0000Z/
Southern Wheatland-
Including the locations of Harlowton
227 AM MST Fri Nov 26 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts to 60 mph are expected.

* WHERE...Southern Wheatland.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong crosswinds will make travel hazardous for high 
  profile vehicles on local roads.

* ADDITIONAL DETAILS...Dry conditions, combined with these strong 
  winds, could cause rapid fire spread.

$$

MTZ065-066-270000-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
227 AM MST Fri Nov 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 35 to 50 mph with gusts to 70 mph have been 
  occuring. Winds will continue very strong this morning and then 
  gradually decrease this afternoon.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

* ADDITIONAL DETAILS...Dry conditions, combined with these very 
  strong winds, could cause rapid fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

TWH
800 
WWUS75 KBYZ 262216
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
316 PM MST Fri Nov 26 2021

MTZ141-228-262330-
/O.CAN.KBYZ.HW.W.0014.000000T0000Z-211127T0000Z/
Northern Sweet Grass-Southern Wheatland-
Including the locations of Harlowton and Big Timber
316 PM MST Fri Nov 26 2021

...HIGH WIND WARNING IS CANCELLED...

Winds will gradually decrease in the late afternoon and evening, and 
stay lighter through Saturday. Winds are expected to increase again 
late Saturday night and Sunday.

$$

MTZ065-066-262330-
/O.CAN.KBYZ.WI.Y.0012.000000T0000Z-211127T0000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
316 PM MST Fri Nov 26 2021

...WIND ADVISORY IS CANCELLED...

Winds have decreased and will remain lighter through tonight and 
Saturday. Winds are expected to increase again near Livingston and 
Nye beginning Saturday evening.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 23, 7:22 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 23, 7:22 PM MST, 4 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
722 PM MST Tue Nov 23 2021

.UPDATE...
Minor updated out to adjust PoPs a bit. Radar starting to light
up to the east of Billings thanks to some weak low level
frontogenesis and reduced influence of downslope flow. Also
adjusted overnight lows a bit (mainly nudging them up here and
there) based on latest guidance and upstream trends.

Stronger frontogenesis progged to slip down from northwest
overnight and fill in radar returns across central zones. Little
impacts at most locations. Still chance of some local slippery
spots for morning commute...particularly overpasses and bridges.
BT

&&

.DISCUSSION...
This afternoon through Thursday night...

Temperatures moving up into the 50s early this afternoon with
gusty foothills winds in advance of a late day/evening cold
frontal passage. Radar is already filling in over western
mountains as mid level moisture builds in from the west.
Precipitation will lower into the western foothills early this
evening, then into the lower elevations late tonight. Dry air at
the surface will make a dent in the amount of precipitation that
falls this evening, but will also allow temperatures wet-bulb down
to snow values quickly as well. Best chances for snow will be from
midnight to 9am Wednesday, and the best locations will be east of
Billings and south into the Bighorn mountains and foothills. Metro
models suggesting travelers over the higher hills and foothills
(Aberdeen Hill I90, Lame Deer Divide US212, Bozeman Pass I90, and
Bull Mountain Divide) will see melting and re-freezing of snow on
road surfaces resulting in slick travel through late Wednesday
morning. Overall precipitation with this system will be light
(less than a tenth of an inch) resulting in a dusting to around an
inch or two in the higher hills/foothills. Travel conditions will
improve quickly after noon as the system quickly exits the area
and clouds break up allowing road temperatures to jump well above
freezing. So if you have travel concerns just wait until mid day
and roads should be good across the area.

The next thing to watch will be the winds increasing over the
western foothills Wednesday night. The latest guidance suggests at
least high end advisory potential (~70mph), with a shot at
reaching warning criteria (75+mph) for gusts by Thursday morning.
On the fence on which highlite to go with, and since strongest
winds don't get going until after midnight Thursday morning will
hold off on issuing anything right now and let next shift have one
more look. Current forecast reflects high end advisory wind gusts
for Livingston and Nye, and gusts around 50 mph for Big Timber to
Harlowton.

Winds continue through the day Thursday and start to taper off
some Thursday night in the latest guidance, but could stick around
into Friday.

Temperatures will drop from the 50s today to the 30s for highs
tomorrow, with breezy conditions making it feel colder. Return of
downslope winds on Thursday will boost temperatures into the 40s
to lower 50s once again. So just a one day cool down before back
to above normal temperatures. Chambers

Friday through Tuesday...

The extended continues to look very dry and warm. The guidance
has backed off with the chance for precipitation with the very
weak wave Friday night into Saturday. Winds will be decreasing
though the day Friday as the wave starts to break down the surface
pressure gradient. However, winds will start to increase into
Sunday behind the wave, but right now the pressure gradient setup
will not increase winds too much. Gusts into the 40s are possible
along the foothills, but that would be it. With the high pressure
building in this weekend, there is still a good chance that
temperatures will be at least approaching record values on Sunday,
with highs potentiall up into the 60s. Reimer
&&

.AVIATION...

A cold front arrives late this afternoon with a wind shift to the
northwest this evening. Ceilings will lower to MVFR this evening
as light snow develops and continues into Wednesday morning with
local IFR conditions in the foothills (KSHR, KLVM). Conditions
will improve quickly from west to east Wednesday morning. Another
round of strong foothills winds (KLVM, K6S0, K3HT) will begin
Wednesday evening. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 029/036 025/049 040/055 035/054 039/060 039/055 032/050
    45/S    00/N    00/E    10/B    00/B    01/B    00/B
LVM 024/036 023/048 035/053 033/052 037/057 035/054 032/052
    82/S    00/N    00/N    10/N    00/N    01/N    00/N
HDN 026/035 020/050 036/059 033/054 033/062 034/057 027/051
    54/S    00/B    00/E    10/B    00/B    11/U    00/B
MLS 021/029 018/046 035/059 033/049 033/060 035/053 027/046
    54/S    00/B    00/B    10/B    00/B    00/U    00/B
4BQ 024/031 019/048 037/059 036/051 035/062 037/056 029/049
    53/S    00/B    00/B    10/B    00/B    00/U    00/B
BHK 019/028 013/044 032/055 032/046 030/057 034/052 025/044
    55/S    00/B    00/B    10/B    00/N    00/N    00/B
SHR 028/035 018/052 032/060 032/052 032/063 035/057 029/053
    63/S    00/B    00/B    10/B    00/B    11/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 23, 1:52 PM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
152 PM MST Tue Nov 23 2021

MTZ063-065-066-141-172-228-242100-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
152 PM MST Tue Nov 23 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong Winds and Snow showers may impact holiday travel.

* WHERE...Western Foothills.

* WHEN...Snow showers expected tonight into Wednesday morning.
  Strong winds are expected Wednesday night into Friday morning.

* ADDITIONAL DETAILS...Snow showers Tonight may create some slick
  travel conditions through Wednesday morning, especially over
  Bozeman Pass. Strong wind gusts (60-70mph) are expected to
  develop Wednesday night impacting travel through Friday,
  especially in the Livingston area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-242100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
152 PM MST Tue Nov 23 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Snow showers may impact holiday travel.

* WHERE...South Central and Southeast Montana, North Central
  Wyoming.

* WHEN...Tonight through Wednesday morning.

* ADDITIONAL DETAILS...Snow showers tonight may result in slick
  road conditions through late Wednesday morning. Foothills and
  higher hilltop locations including Bozeman Pass, Aberdeen Hill,
  and Lame Deer Divide will be most impacted. Travel conditions
  should improve quickly after noon Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:56 AM MSTSpecial Weather StatementBYZBig Horn, Carbon, Golden Valley, Musselshell, Powder River, Rosebud and 4 more4 hr

Nearby

Wind Advisories in Montana, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.